Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 12, NWS Los Angeles, CA

March 18, 2021

NWS Los Angeles, CA issued this high surf advisory at Mar 18, 2021, 7:39 PM PDT. It took effect at Mar 19, 2021, 2:00 PM PDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2021, 7:39 PM PDT (02:39 UTC)
In effect from
Mar 19, 2021, 2:00 PM PDT
Expired
Mar 20, 2021, 9:00 PM PDT
In force
31 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

675 
WHUS46 KLOX 190239
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
739 PM PDT Thu Mar 18 2021

CAZ034-035-191600-
/O.NEW.KLOX.SU.Y.0012.210319T2100Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
739 PM PDT Thu Mar 18 2021

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 9 PM PDT
SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet Friday afternoon,
  building to 8 to 12 feet with sets to 15 feet Friday night and 
  Saturday. Dangerous rip currents are expected on many beaches.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 2 PM Friday to 9 PM PDT Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
7 follow-up statements
009 
WHUS46 KLOX 190913
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
213 AM PDT Fri Mar 19 2021

CAZ040-192200-
/O.EXB.KLOX.SU.Y.0012.210320T0300Z-210321T0000Z/
Ventura County Coast-
213 AM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM
PDT SATURDAY...

* WHAT...Large breaking waves of 4 to 7 feet with dangerous rip
  currents. Surf will be largest on west-facing beaches.

* WHERE...Ventura County Coast.

* WHEN...From 8 PM this evening to 5 PM PDT Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CAZ034-035-192200-
/O.CON.KLOX.SU.Y.0012.210319T2100Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
213 AM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 9 PM PDT SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet this afternoon,
  building to 8 to 12 feet with sets to 15 feet tonight and 
  Saturday. Dangerous rip currents are expected on many beaches.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 2 PM this afternoon to 9 PM PDT Saturday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Stewart
864 
WHUS46 KLOX 191606
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
906 AM PDT Fri Mar 19 2021

CAZ034-035-200015-
/O.CON.KLOX.SU.Y.0012.210319T2100Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
906 AM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO 9 PM PDT SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet this afternoon,
  building to 8 to 12 feet with sets to 15 feet tonight and
  Saturday. The largest surf will occur across exposed west facing
  beaches and will have dangerous rip currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From 2 PM this afternoon to 9 PM PDT Saturday.

* IMPACTS...There is an increased risk of drowning. There will be 
  dangerous rip currents that can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury, wash people off 
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay 
near occupied lifeguard towers. Stay off rock jetties as they can be 
deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-200015-
/O.CON.KLOX.SU.Y.0012.210320T0300Z-210321T0000Z/
Ventura County Coast-
906 AM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT SATURDAY...

* WHAT...Large breaking waves of 4 to 7 feet. The largest surf
  will occur across exposed west facing beaches and will have
  dangerous rip currents.

* WHERE...Ventura County Coast.

* WHEN...From 8 PM this evening to 5 PM PDT Saturday.

* IMPACTS...There is an increased risk of drowning. There will be 
  dangerous rip currents that can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury, wash people off 
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay 
near occupied lifeguard towers. Stay off rock jetties as they can be 
deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
Kj
707 
WHUS46 KLOX 192143
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
243 PM PDT Fri Mar 19 2021

CAZ034-035-200545-
/O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
243 PM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY...

* WHAT...Large breaking waves of 7 to 10 feet this afternoon, 
  building to 8 to 12 feet with sets to 15 feet tonight and 
  Saturday. The largest surf will occur across exposed west 
  facing beaches and will have dangerous rip currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 9 PM PDT Saturday.

* IMPACTS...There is an increased risk of drowning. There will be 
  dangerous rip currents that can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury, wash people off 
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay 
near occupied lifeguard towers. Stay off rock jetties as they can be 
deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$

CAZ040-200545-
/O.CON.KLOX.SU.Y.0012.210320T0300Z-210321T0000Z/
Ventura County Coast-
243 PM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT SATURDAY...

* WHAT...Large breaking waves of 4 to 7 feet. The largest surf 
  will occur across exposed west facing beaches and will have 
  dangerous rip currents.

* WHERE...Ventura County Coast.

* WHEN...From 8 PM this evening to 5 PM PDT Saturday.

* IMPACTS...There is an increased risk of drowning. There will be 
  dangerous rip currents that can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury, wash people off 
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay 
near occupied lifeguard towers. Stay off rock jetties as they can be 
deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
Kj
882 
WHUS46 KLOX 200323
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
823 PM PDT Fri Mar 19 2021

CAZ034-035-201315-
/O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
823 PM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY...

* WHAT...Dangerous rip currents and large breaking waves of 8 to
  12 feet with sets to 15 feet tonight, lowering through Saturday
  evening. 

* WHERE...San Luis Obispo and Santa Barbara County Central Coasts.
  Largest west to northwest facing shores.

* WHEN...Until 9 PM PDT Saturday.

* IMPACTS...There is an increased risk of drowning. There will be
  dangerous rip currents that can pull swimmers and surfers out to
  sea. Large breaking waves can cause injury, wash people off
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$

CAZ040-201315-
/O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0000Z/
Ventura County Coast-
823 PM PDT Fri Mar 19 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT SATURDAY...

* WHAT...Dangerous rip currents and large breaking waves of 4 to 7
  feet. 

* WHERE...Ventura County Coast. Largest on west facing shores.

* WHEN...Until 5 PM PDT Saturday.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$

RK
812 
WHUS46 KLOX 201301
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
601 AM PDT Sat Mar 20 2021

CAZ034-035-210000-
/O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
601 AM PDT Sat Mar 20 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves of 8 to
  12 feet, lowering through this evening.

* WHERE...San Luis Obispo and Santa Barbara County Central 
  Coasts. Largest west to northwest facing shores.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$

CAZ040-210000-
/O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0000Z/
Ventura County Coast-
601 AM PDT Sat Mar 20 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...Dangerous rip currents and large breaking waves of 4 to 7
  feet, lowering through this evening.

* WHERE...Ventura County Coast. Largest on west facing shores.

* WHEN...Until 5 PM PDT this afternoon.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$

Stewart
571 
WHUS46 KLOX 210015
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
515 PM PDT Sat Mar 20 2021

CAZ040-210115-
/O.EXP.KLOX.SU.Y.0012.000000T0000Z-210321T0000Z/
Ventura County Coast-
515 PM PDT Sat Mar 20 2021

...HIGH SURF ADVISORY HAS EXPIRED...

Strong rip currents will continue, but surf has lower to below 7
feet.

$$

CAZ034-035-210400-
/O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
515 PM PDT Sat Mar 20 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves of 6 to
  10 feet, lowering through this evening.

* WHERE...San Luis Obispo and Santa Barbara County Central 
  Coasts. Largest west to northwest facing shores.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
262 
WHUS46 KLOX 210340
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
840 PM PDT Sat Mar 20 2021

CAZ034-035-210445-
/O.EXP.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
840 PM PDT Sat Mar 20 2021

...HIGH SURF ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Strong rip currents will continue, but surf has fallen below 10 
feet.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 18, 4:45 PM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 18, 4:45 PM PDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
445 PM PDT Thu Mar 18 2021

.SYNOPSIS...18/444 PM.

A weak storm system will bring light rain to areas north of Point
Conception tonight into Friday, and to the northern mountains
Friday afternoon into early Saturday. It will be slightly cooler
Friday and Saturday, with gusty northerly winds at times over the
weekend into early next week. Temperatures will warm to above
normal by the middle of next week.

&&

.SHORT TERM (TDY-SUN)...18/109 PM.

The first little band of showers has mostly dissipated west of the
SLO County coast today but the next wave is expected to come
through slowly tonight into Friday morning. Will likely take the
better part of the night to reach the southern portion of the
county and likely well after sunrise for northern SB County.
Because of its slow southeastward propagation rain amounts will
start to add up across the extreme northwest portion from Cambria
north. Will likely see totals from a half inch to an inch but not
particularly heavy, just slow and steady. Amounts will taper off
quickly to the south with totals down to a quarter inch or less
across southern SLO County and probably a tenth or less in
northern SB County. Could possibly see a few sprinkles in srn SB
County that afternoon or evening but nothing measurable expected
that far south.

Still looking at a decent chance of precip across the northern
portion of the Transverse range from northeast SB County through
the Grapevine area. Timing looks like Friday afternoon into
Saturday morning as winds shift to northwest behind the front
creating a little additional lifting along the north facing
slopes. The subtropical source will keep snow levels above 8000'
for most of this event, but if precip is still occurring by
Saturday morning when the colder air finally arrives snow levels
could fall to around 5000', creating a short window of time for
some light snow chances in those mountain areas. Likely not an I5
issue as it doesn't look like snow levels will fall quickly
enough.

For the weekend it looks like it will be breezy at times with
temps a few degrees below normal. Probably some morning clouds to
start on Saturday, especially LA/Ventura Counties and possibly
even some drizzle but clearing up in the afternoon. We'll see a
good westerly push in the afternoon behind the front generating
some gusty but likely sub-advisory level winds for the coastal
areas and the Antelope Valley. Then winds shift to north late
Saturday into Sunday with the focus of those across the south
coast of Santa Barbara County and the mountains and valleys of
LA/Ventura Counties. Winds may be advisory level at times,
especially in srn SB County Saturday evening but probably just
below elsewhere.

.LONG TERM (MON-THU)...18/106 PM.

Building high pressure over the eastern Pacific will maintain a
decent northwest flow across California through at least
Wednesday and possibly all week. Forecast gradients support at
least a chance of advisory level winds in places like southern SB
County again and the I5 corridor area each day. Models struggling,
though, with an inside slider for Wednesday and the possibility
of a Santa Ana event, some pushing it much farther east and others
much closer. The GFS has definitely been trending weaker with the
offshore flow the last few runs and the EC seems to be moving in
that direction so confidence in a Santa Ana event is decreasing.
If these trends continue we'll instead be looking at a decent
warming trend through mid week with highs possibly getting close
to 80 for some of the valleys Wednesday.

It looks like another inside slider for later in the week with
onshore trends and cooler temps Thursday and possibly much cooler
with some shower chances across the interior Friday. However,
given the issues earlier in the week confidence during this later
period is certainly on the low side.

&&

.AVIATION...18/2337Z.

At 2230Z at KLAX...the marine layer was around 2000 feet deep.
The top of the inversion was around 2500 feet with a temperature
of 13 degrees Celsius.

Moderate confidence for the Central Coast sites, KSBA and KPRB,
with reduced certainty due to rain and lowering cigs affecting the
area. The timing could be off by +/- hours. Flight categories are
lower certainty as well. Moderate to high confidence further
south, although there is a 30% chance that the LA coastal sites
remain VFR overnight.

KLAX...Moderate confidence in the 00Z TAF due to low clouds and
IFR conditions starting at 09Z and potentially through 20Z Friday.
The timing of onset and dissipation of low clouds could be off by
+/- two hours, and there is a 30% chance that conds remain VFR
overnight. High confidence that there will be no east wind
component greater than 5kt.

KBUR...High confidence in a VFR TAF through Friday afternoon.

&&

.MARINE...18/102 PM.

For the Outer Waters..Good confidence that winds and seas will
remain below Small Craft Advisory (SCA) levels through Friday
morning. SCA seas are likely by Friday afternoon, then SCA winds
and seas should prevail Friday night through Tuesday although
there is a 30% chance of Gale Force wind gusts at times starting
Saturday night or Sunday.

For the Inner Waters north of Point Sal...Good confidence in the
current forecast with no SCA conditions through early Friday
morning, then there is a 50% chance of SCA level seas developing
Friday afternoon and continuing into Saturday morning. Generally
good confidence in SCA level winds and/or seas Saturday afternoon
through Tuesday.

For the Inner Waters south of Point Conception...Good confidence
in the current forecast with no SCA conditions through early
Friday morning, then there is a 50% chance of SCA level seas
developing in the Santa Barbara Channel by Friday afternoon.
Generally good confidence in SCA level winds and/or seas Friday
night through Tuesday, with the strongest winds and highest seas
generally in the Santa Barbara Channel.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

Gusty north to northwest winds are possible at times this weekend
into early next week.

&&

PUBLIC...MW
AVIATION...Smith
MARINE...Sirard
SYNOPSIS...MW/Smith

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:06 AM PDTSmall Craft AdvisoryLOX7 days

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.